Help being crazy feel less awful?
March 1, 2011 10:58 AM   Subscribe

I'm coming down off a Strattera-induced hypomanic episode. How can I make this bearable?

You are not my doctor. I'm waiting for a callback from my nurse practitioner, actually, whom I saw yesterday, so I am definitely under medical care.

I'm on 60 mg Celexa for depression/anxiety, and started on Strattera about six months ago for adult ADHD. The Strattera made me nauseous if I didn't take it on a full stomach, so my dosage was hit-or-miss. The nurse prac gradually brought me up to 60 mg daily, although I was doing fairly well on 40.

About a month ago, I decided to buckle down and be good about taking all my meds. I felt happy and energetic after a week, then I had more energy, then last week I stopped sleeping, stopped eating, and began to have grandiose thoughts. I stopped the Strattera and went to see the nurse prac yesterday, who told me that it was a hypomanic episode, and that they are not uncommon. I am working with her on different med levels, and on some new meds, but in the meantime, I am stuck.

I am feeling anxious, and have had a couple panic attacks in the last four days. I began taking low doses of Klonopin (<1 mg per day) to combat the mania, and as a result I've been sleeping a lot. After almost four days, I'm worried that I've hit my sleep saturation point, and that trying to escape any more anxiety or panic via sleep will be ineffective. But what can I do in the meantime to combat the anxiety, and the creepy my-brain-is-not-okay feelings? I know I'll feel better eventually, but I want the time until then to be, if not nice, at least as bearable as possible.
posted by cereselle to Health & Fitness (8 answers total) 1 user marked this as a favorite
 
Go do something normal.

Go do the laundry-or rearrange your closet. Clean the bathroom. Vacuum. Bake some brownies. Just do something which takes up your mind enough to stop thinking till your nurse calls.
posted by AuntieRuth at 11:15 AM on March 1, 2011 [1 favorite]


Well, I don't know anything about Strattera, but I do know about anxiety. A friend told me about a strategy of "postponing" worry. So as much as you can, tell yourself, "I'll think these creepy, anxious thoughts next week. For now, I'll think about [whatever positive thing.]" You have to do it over and over again, but I've found it to be an effective short-circuit. On top of that: exercise, pedicure, cook a nice meal, TV--whatever will soothe you. Good luck and feel better.
posted by Ollie at 11:18 AM on March 1, 2011


I know from experience that it's not easy to just stop hypomanic thoughts. If you think you can do it, though, I think deep breathing and exercise are good ideas. Stuff that does not engage your mind. Remind yourself that the way you feel right now will pass and that the scary thoughts you may be having don't reflect reality.

If you're really struggling, ask the nurse if you can take a bit more klonopin. You are not me, but it's always helped bring me down from hypomania. also, I'm not sure what you mean by sleep saturation. Sleep seems like a great idea until this passes.
posted by kitcat at 11:29 AM on March 1, 2011


Sleep saturation- what I've always called it when i sleep so much that my body refuses to sleep any more.

Normal activity is a good idea. It doesn't take care of the anxiety completely, but it does help. I've been doing deep breathing exercises all day, and drinking ice water. (I don't know why the water helps, but it does!)

Exercise is a good idea. Time to get the dog up and walking. I'm holding off on the klonopin as a reward for getting through the day, and I'm surviving better than I expected.
posted by cereselle at 12:46 PM on March 1, 2011


What I did coming of Strattera was: I knew I wouldn't be a lot of fun so I cleared my social calendar and I just tried to get lost in something productive. In my case it was drawing while listening to some favorite radio shows. Just work on something rewarding and know that it's the medicine fucking with your brain and you are not crazy, and it will pass. Unfortunately I don't know that there's a lot more to be done for it.
posted by FAMOUS MONSTER at 1:12 PM on March 1, 2011 [1 favorite]


Good for You! While you're out walking, if there's a grocery store near you stop in and get some apples. They have a chemical in them which reduces stress. And they're good for you!

Try to get a good nite's rest. I will be praying for you.
posted by AuntieRuth at 2:59 PM on March 1, 2011


FWIW - Strattera makes me nauseous too. I take it (and my SSRI) immediately before going to sleep. This means I keep the pills and a glass of water right next to my bed, swallow them, then put my head on the pillow and clothes my eyes. This way I am generally asleep before they can kick in to keep me awake and I avoid the nausea that the Strattera gives me - something I only seem to have problems with in the first few hours after taking it.

Meanwhile, not to be cliche, but this really does seem like an excellent time to clean your bathtub. If you don't have to keep moving (the one time I had anything like this it was a weird "I must jiggle my legs" thing), can you reread a favorite book? There's also lots of television you could watch on Hulu and I like to do the kenken puzzles at kenken.com
posted by maryr at 3:48 PM on March 1, 2011


When I need to get out of a really bad thought pattern I like to take a long walk, jog or bike ride and listen to a pleasant, chatty podcast. Jordan, Jesse, Go! is my favourite, but that's the topic of another question. The combination of low-level physical activity, plus people speaking, really helps me calm down. I also used to really enjoy swimming, but I find when I'm really keyed up I don't like to be left alone with my own thoughts, if that makes sense.
posted by nerdfish at 8:01 AM on March 2, 2011


« Older Subverting My Attraction to Negative Passive...   |   Always a step ahead. Newer »
This thread is closed to new comments.